THE FOLLOWING ARE EXCERPTS FROM OUR NEWSLETTER
June 5, 2008
- Hazard Alert! Acetaminophen concentrated drops in 1-pint pour bottle
- Benefits and risks of including patients on RCA teams
- Restricted character space and truncated drug listings are a set-up for medication errors
Computer order entry can expose users to new sources of error that may not be evident until they cause a problem. The way that drug names are listed on computer-generated documents, including MARS, may lead to errors. This article shares lessons learned when insulin products—many with look-alike names—are truncated.
- Safety Brief: Identify home medications.
A hospital pharmacist discovered a medication error that started in a community pharmacy and continued during hospitalization. Learn how inpatient practitioners can catch medication errors that have been set in motion in community settings and prevent further harm by reviewing this case and taking a proactive approach to managing medications brought from home.
- ISMP teleconference.
On June 18, 2008, ISMP will offer its next teleconference, Using BPOC Data to Drive Quality Improvement. Expert speakers will offer participants an opportunity to learn how to collect and use barcode point-of-care (BPOC) metrics, identify common failure points for these systems, and adopt an interdisciplinary approach to support the safe use of BPOC technology. To register, visit: www.ismp.org/educational/teleconferences.asp.
June 19, 2008
- FDA Advise-ERR: Prevent dangerous drug-device interaction causing falsely elevated glucose levels
- "Can't tell a book by its cover" rings true for medications.
Read details about a medication error set in motion when look-alike products were stored side-by-side and the overall appearance of a container was used to select the drug. Review strategies to help prevent “grab and go” from becoming a practice norm in busy patient care settings.
- Safety Brief: Child dies from misuse of fentanyl patch.
A tragic event-in which a 6-year-old girl died and her foster mother is charged with criminal gross negligence in her accidental death-reinforces the necessity of thorough patient education when prescribing and dispensing fentanyl transdermal system patches. Read this Safety Brief to learn details of this widely reported story.
- Safety Brief: Dangerous prescribing of propylthiouracil as "PTU."
Just as we distributed our May 21 newsletter detailing a fatal event in which a pregnant patient erroneously received PURINETHOL (mercaptopurine) instead of propylthiouracil, a New York City television station broadcast another near-fatal mix-up involving these drugs. Learn how a known error-prone abbreviation contributed to the tragic events.
- Safety Brief: FDA meeting on drug name testing.
On June 5-6, FDA hosted a public workshop to discuss a concept paper detailing a pilot program to address look- and sound-alike brand names. The Safety Brief describes the proposed pilot program, which will inform future name approval processes at FDA. Information about how to submit a comment to the docket for FDA’s consideration is included.
- ISMP teleconference.
Join us for our next teleconference, The Joint Commission (TJC) Update: 2008-2009 Requirements Related to Medication Use, to be held on July 23, and repeated on August 21. Guest speaker Darryl Rich, PharmD, a surveyor for TJC, will present information regarding the Medication Management (MM) standards and the 2008 National Patient Safety Goals (NPSG). To register, visit: www.ismp.org/educational/teleconferences.asp.